Study finds increased risk of liver injury with some TB medications

By Maureen McInaney on October 14, 2002

A newly recommended treatment for latent tuberculosis (TB) infection can cause liver injury, and therefore needs to be used with great caution and frequent monitoring, according to a UCSF-led, multi-center study.

The research reporting the increased liver injury from the drugs, rifampin and pyrazinamide, was conducted by investigators at UCSF, Boston University, and Emory University and appears in the October 15 issue of the Annals of Internal Medicine.

The study is the first large-scale clinical trial to compare the newly recommended and shorter duration treatment - two months of rifampin and pyrazinamide—with the standard treatment, six months of isoniazid, to treat patients with latent TB infection.

“We found that patients taking the two-drug treatment had a much higher rate of major liver injury than those who took the standard treatment of isoniazid,” said principal investigator Robert M. Jasmer, MD, UCSF assistant professor of medicine, who treats patients in the division of tuberculosis control at San Francisco General Hospital Medical Center (SFGHMC).

Caused by the organism Mycobacterium tuberculosis, TB is a chronic bacterial infection that usually causes disease in the lungs but also attacks other organs. TB is usually dormant (or latent) in the body for years, but around ten percent of latently infected individuals will develop active TB at some time in their lives. It is estimated that 10-15 million people in the U.S. and 2 billion people in the world are infected with TB bacteria. People who have been recently infected or have a condition that increases their chances of developing active TB are recommended to undergo treatment for latent TB infection to prevent them from developing active TB in the future, said Jasmer.

Study findings showed that eight percent of patients taking the rifampin and pyrazinamide regimen developed significant liver injury compared with only one percent of those taking isoniazid. Other side effects and the percentage completing treatment were similar between the two groups.

Previous studies had shown that the two-drug treatment was safe and effective in HIV-infected persons with latent TB infection, so experts recommended this treatment as a new option for all adults in the U.S. in 2000, explained Jasmer. However, the Centers for Disease Control and Prevention (CDC) received reports of eight deaths due to liver failure among patients treated with the two-drug regimen. These deaths led to new recommendations to monitor patients closely every two weeks who are prescribed the rifampin and pyrazinamide treatment.

In the study, known as the SCRIPT (Short-Course Rifampin and Pyrazinamide for TB Infection) Study, 589 patients were enrolled and assigned to treatment with either the rifampin and pyrazinamide regimen or isoniazid.

All patients underwent frequent monitoring for side effects and blood tests to detect liver damage. No patients in the study were hospitalized for liver disease, and all had complete resolution of their liver abnormalities after discontinuation of the medications when necessary.

“Our study confirms the new CDC recommendations for frequent monitoring of patients treated with the two-drug regimen so that they are evaluated every two weeks, including testing their blood for markers of liver injury. The vast majority of patients did fine and completed the treatment without major side effects, but laboratory monitoring is essential to detect those with early liver injury and prevent progression to severe toxicity,” Jasmer said.

Study co-investigators from UCSF included Charles L. Daley, MD, UCSF associate professor of medicine at SFGHMC; L. Masae Kawamura, MD, UCSF assistant professor of medicine at SFGHMC; Eric Vittinghoff, PhD, UCSF professor of epidemiology and biostatistics and Philip C. Hopewell, MD, UCSF professor of medicine and associate dean at SFGHMC. From Boston University: Jussi J. Saukkonen, MD, assistant professor of medicine; and John Bernardo, MD, professor of medicine. From Emory University School of Medicine and Grady Memorial Hospital: Henry M. Blumberg, MD, associate professor of medicine; and Mark D. King, MD, assistant professor of medicine.
The research was supported by grants from the National Institutes of Health and the Emory Medical Care Foundation.